Tennessee, 2014

Flash Flooding in Tennessee, September 2, 2014

September 2, 2014 · NWS MEG · 2 events in 2 counties and zones

A cold front stalled out over West Tennessee during the evening hours of September 2nd, 2014. As a result, showers and thunderstorms trained over the same area for a couple of hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front stalled out over West Tennessee during the evening hours of September 2nd, 2014. As a result, showers and thunderstorms trained over the same area for a couple of hours. This caused flash flooding to occur over portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 2, 5:42 PM CST, 33 minutes earlier.

Area forecast discussion, Sep 2, 5:42 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
642 PM CDT TUE SEP 2 2014

.UPDATE...

UPDATED TO INCREASE POPS ACROSS PORTIONS OF THE MID SOUTH.

&&

.DISCUSSION...

A SLOW MOVING BOUNDARY WAS NOTED THIS EVENING ACROSS WEST
TENNESSEE INTO EASTERN ARKANSAS TO THE NORTH OF INTERSTATE 40. AN
UPPER LEVEL SHORTWAVE MOVING THROUGH THE REGION HAS INITIATED THE
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS ALONG THIS BOUNDARY.
STORMS CONTINUE TO SLOWLY MOVE EAST AND TRAIN OVER THE SAME AREAS
WHICH MAY INCREASE THE SHORT TERM RISK FOR FLASH FLOODING AS THE
AIRMASS REMAINS VERY MOIST...CHARACTERIZED BY MID 70S DEWPOINTS
AND PWAT VALUES AROUND 2 INCHES. THIS BOUNDARY SHOULD BE FORCED
SLOWLY SOUTHWARD BY ONGOING CONVECTION TOWARDS INTERSTATE 40
THROUGH THE EVENING WITH THE BEST CHANCES FOR STORMS IN THESE
AREAS IN THE VICINITY OF THE BOUNDARY. THESE STORMS SHOULD SLOWLY
DIMINISH LATE THIS EVENING WITH SLIGHT CHANCES FOR SHOWERS AND
THUNDERSTORMS LINGERING AFTER MIDNIGHT.

THE FORECAST HAS BEEN UPDATED TO REFLECT THE LATEST TRENDS AND
ANALYSIS. NEW GRIDS AND ZONES HAVE BEEN SENT.

JLH

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT TUE SEP 2 2014/

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALONG AN OUTFLOW
BOUNDARY FROM A DECAYING NOCTURNAL MCS OVER THE OZARK PLATEAU. THIS
OUTFLOW BOUNDARY DELINEATED THE WARM SECTOR...WHICH WAS SOUTHEAST
OF A FOREST CITY AR... TO MEMPHIS TO DYERSBURG TN LINE AT 3 PM.
BEST LOW LEVEL INSTABILITY WAS NOTED OVER NORTH MS... THIS WILL BE
THE AREA MOST FAVORED FOR THUNDERSTORMS INTO EARLY EVENING.

WHILE THUNDERSTORMS GRADUALLY DISSIPATE OVER NORTH MS THIS EVENING...
MODELS DEPICT ADDITIONAL THUNDERSTORM FORMATION OVER THE CENTRAL
PLAINS. MODELS MAY BE OVERDOING THE IMMEDIATE UPSTREAM CONVECTIVE
POTENTIAL... GIVEN THE COOL BUBBLE HIGH FROM THIS MORNING/S MCS
OVER THE OZARK PLATEAU. IN ANY CASE...BUILDING MIDLEVEL HEIGHTS
AND WEAKER ZONAL STEERING WINDS SHOULD KEEP THE BULK OF OVERNIGHT
THUNDERSTORMS TO THE NORTH.

THUNDERSTORMS CHANCES FOR WEDNESDAY AND THURSDAY WILL LIKELY BE
DRIVEN BY DIFFERENTIAL SURFACE HEATING AND SUBTLE LOW LEVEL BOUNDARY
INTERACTIONS UNDER THE UPPER RIDGE. TEMPS WILL AVERAGE WELL ABOVE
NORMAL...WITH HEAT INDICES THURSDAY LIKELY IN EXCESS OF 100 DEGREES.

UPPER LEVEL HEIGHTS FALLS OVER THE MUCH OF THE CENTRAL AND
NORTHERN CONUS WILL DRIVE A SURFACE COLD FRONT INTO THE OHIO
VALLEY AND SOUTHERN PLAINS BY FRIDAY EVENING. LOW LEVEL MOISTURE
POOLING AND STRONGER MIDLEVEL WINDS WILL BRING AN INCREASE IN
DAYTIME RAIN CHANCES FOR THE MIDSOUTH. GFS MEX GUIDANCE TEMPS
APPEAR TOO WARM FOR THE PATTERN...PARTICULARLY IF PREFRONTAL
THUNDERSTORMS DEVELOP AS DEPICTED BY THE GFS AND ECMWF.

ECMWF AND GFS MODELS HAVE REMAINED CONSISTENT IN BRINGING A COLD
FRONT THROUGH THE MIDSOUTH ON SATURDAY. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS AND LOW LEVEL COLD ADVECTION SHOULD
PROVIDE A NOTICEABLE COOLDOWN FOLLOWING THE MIDWEEK HEAT.

SUNDAY WILL SEE BEST RAIN CHANCES FOLLOW THE FRONT ON IT/S WAY TO
CENTRAL/SOUTH MS. DRIER AIR WILL EDGE IN FROM THE NORTH TO CLOSE
OUT THE WEEKEND AND PERSIST INTO MONDAY. LOW LEVEL WILL RETURN TO
THE SOUTHERLY DIRECTION ON TUESDAY...AS UPPER HEIGHTS BUILD IN
ADVANCE OF A MIDWEEK LONGWAVE UPPER TROF DROPPING INTO THE CENTRAL
PLAINS AND NORTHERN PLAINS.

PWB

&&

.AVIATION...
00Z TAF CYCLE

WEAK FRONTAL BOUNDARY OVER EAST CENTRAL ARKANSAS AND WEST
TENNESSEE WILL KEEP EVENING CONVECTION AROUND THE TAF
SITES...WITH MKL HAVING A PERIOD OF ON STATION ACTIVITY. LATER
IN THE NIGHT CONFIDENT THAT IFR STRATUS AND FOG WILL DEVELOP AND
PERSIST THROUGH MID MORNING...OTHERWISE CONDITIONS WILL BE VFR.
LIGHT SOUTH/VARIABLE WINDS WILL INCREASE TO 5-9 KTS AFTER 03/18Z.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 2, 3:59 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT TUE SEP 2 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-040000-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
459 PM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
PORTIONS OF WEST TENNESSEE...NEAR THE TENNESSEE RIVER VALLEY...AND
NORTHEAST MISSISSIPPI THROUGH THIS EVENING. STRONG TO DAMAGING
WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT. ANY STORM WILL
ALSO BE CAPABLE OF HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SELF ACTIVATION IS ENCOURAGED IN AREAS WHERE SEVERE THUNDERSTORM
WARNINGS ARE ISSUED THIS EVENING. PLEASE RELAY ANY REPORTS OF SEVERE
WINDS AND DAMAGE...INCLUDING ANY DOWNED TREES OR POWER LINES...TO
THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

JLH

In the hours before

Special weather statement, Sep 2, 3:19 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 PM CDT TUE SEP 2 2014

MSZ002-012-013-021-022-022200-
YALOBUSHA MS-PANOLA MS-MARSHALL MS-LAFAYETTE MS-CALHOUN MS-
419 PM CDT TUE SEP 2 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 8 MILES WEST OF WATER VALLEY AT 419 PM
CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CALHOUN...LAFAYETTE...MARSHALL...PANOLA AND YALOBUSHA
COUNTIES...INCLUDING LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST...
OXFORD AND WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES SARDIS LAKE.

&&

LAT...LON 3459 8966 3459 8924 3407 8925 3407 8985
TIME...MOT...LOC 2119Z 268DEG 29KT 3419 8973
Special weather statement, Sep 2, 4:23 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT TUE SEP 2 2014

MSZ014-015-022300-
UNION MS-PONTOTOC MS-
523 PM CDT TUE SEP 2 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  NORTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTH CENTRAL UNION COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 8
MILES SOUTHWEST OF ECRU AT 524 PM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN PONTOTOC AND UNION COUNTIES...INCLUDING LOCATIONS NEAR
PONTOTOC AND TRACE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3418 8883 3419 8919 3440 8920 3442 8882
TIME...MOT...LOC 2224Z 261DEG 35KT 3431 8912

The radar

The Memphis radar (KNQA), 108 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Gibson

When
September 2, 6:15 PM CST to 8:30 PM CST
Where
Gibson County, 2.02 mi S of Georgetown to 1.15 mi NNE of Frog Jump
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.991, -88.977

Showers and thunderstorms trained over Trenton for a couple of hours. As a result, flash flooding occurred and South College Street had to be closed due to high water.

Flash Flood, Carroll

When
September 2, 6:45 PM CST to 9:15 PM CST
Where
Carroll County, 1.94 mi SSE of Huntingdon Arpt to 3.02 mi WSW of Trezevant
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.977, -88.451

Showers and thunderstorms trained over Northern Carroll County for a couple of hours. As a result, flash flooding occurred in a few locations between Trezevant and Huntingdon. The intersection of Highway 190 and Oak Grove Road in Trezevant had to be closed due to high water as well as the South Bypass around Huntingdon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542740, 542741.